Wyoming, 2012

High Wind in Wyoming, March 2 to 4, 2012

March 2 to 4, 2012 · NWS CYS · 17 events in 9 counties and zones

A tight pressure gradient combined with very fast winds in the upper levels of the atmosphere generated verty strong and gusty west to northwest surface winds|across much of southeast Wyoming. Gusts of 60 to 80 mph were common through the wind corridors along Interstate 80 between Cheyenne and Rawlins, and Interstate 25 from the Colorado border to Wheatland.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient combined with very fast winds in the upper levels of the atmosphere generated verty strong and gusty west to northwest surface winds|across much of southeast Wyoming. Gusts of 60 to 80 mph were common through the wind corridors along Interstate 80 between Cheyenne and Rawlins, and Interstate 25 from the Colorado border to Wheatland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 2, 9:48 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 2, 9:48 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
948 PM MST FRI MAR 2 2012

.UPDATE...

LATEST LAMP GUIDANCE SHOWING WIND SPEEDS INCREASING TO WARNING
CRITERIA AT CHEYENNE...LARAMIE AND RAWLINS DURING THE LATE MORNING
SATURDAY AND CONTINUING INTO THE EVENING HOURS. WENT AHEAD AND
ADDED THESE ZONES TO THE EXISTING HIGH WIND WARNING. ALSO...STRONG
WINDS ARE EXPECTED FOR MUCH OF THE NEBRASKA PANHANDLE...SO WENT
AHEAD AND ISSUED THE WIND ADVISORY FOR THEM AS WELL. UPDATES HAVE
BEEN SENT

&&

AVIATION...06Z TAFS

VFR CONDITIONS WITH GUSTY WINDS OVERNIGHT FOR OUR SOUTHEAST
WYOMING AIRPORTS. STRONG WINDS ARE EXPECTED ACROSS THE WHOLE AREA
BY EARLY SATURDAY MORNING WITH GUSTS UP TO 50 KNOTS POSSIBLE
ACROSS SOUTHEAST WYOMING...AND GUSTS UP TO 45 KNOTS FURTHER TO THE
EAST ACROSS WESTERN NEBRASKA.

CLAYCOMB

&&

PREV DISCUSSION... /ISSUED 214 PM MST FRI MAR 2 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MAIN DIFFICULTY WILL BE THE WINDS OVER THE NEXT COUPLE OF DAYS AS
THE SURFACE PRESSURE GRADIENT INCREASES IN RESPONSE TO BUILDING
SURFACE HIGH OVER WESTERN COLORADO. NOT A GREAT SET-UP FOR HIGH
WINDS AS UPPER JET AND SURFACE WIND DIRECTION NOT REALLY FAVORABLE
BUT GIVEN SUFFICIENT SURFACE PRESSURE GRADIENT PROGGED AND 50-60
KNOT 700MB FLOW SATURDAY INTO SAT EVENING ALONG WITH SOME
SUBSIDENCE WILL GO AHEAD AND UPGRADE CURRENT HIGH WIND WATCH TO A
WARNING...MAKING MINOR TIMING ADJUSTMENTS. OTHERWISE NW UPPER FLOW
WILL PERSIST THROUGH SUNDAY THEN BACK SUNDAY NIGHT AS UPPER RIDGE
FLATTENS OVER THE REGION. TEMPERATURES WILL WARM SLOWLY THROUGH
THE WEEKEND AS UPPER HEIGHTS RISE. SFC WINDS WILL ALSO DIMINISH
DURING THE DAY SUNDAY. MAINLY DRY OUTSIDE OF THE HIGHER MTNS WHERE
SOME OROGRAPHIC SNOW SHOWERS WILL CONTINUE THROUGH SAT NIGHT
BEFORE TAPERING OFF AS MOISTURE DECREASES.

LONG TERM...MONDAY THROUGH FRIDAY...LONG TERM MODELS ARE
STRUGGLING WITH THE TIMING AND EVOLUTION OF AN UPPER LEVEL TROUGH
AND ASSOCIATED COLD FRONT FOR THE MIDDLE OF NEXT WEEK. WEST TO
SOUTHWEST FLOW ON MONDAY AHEAD OF THE TROUGH WILL RESULT IN MILD
TEMPERATURES WITH HIGHS IN THE 50S AND 60S EAST OF THE LARAMIE
RANGE...AND IN THE MID TO UPPER 40S WEST OF THE LARAMIE RANGE
ACROSS SOUTHEAST WYOMING. WINDY CONDITIONS ARE EXPECTED AHEAD OF
THIS FRONT THROUGH EARLY TUESDAY MORNING WITH MODELS SHOWING 700MB
WINDS AROUND 50 KNOTS AND SOME LLVL INSTABILITY. COLD FRONT IS
THEN FORECAST TO PUSH EASTWARD FROM THE PACIFIC NORTHWEST INTO
WYOMING MONDAY NIGHT AND TUESDAY. MODELS IN POOR AGREEMENT WITH
THE TIMING...WITH THE GFS THE MOST PROGRESSIVE SHOWING THE UPPER
LEVEL TROUGH REMAINING AN OPEN WAVE AS IT QUICKLY MOVES ACROSS
SOUTHEAST WYOMING AND WESTERN NEBRASKA TUESDAY AFTERNOON AND
EVENING PRODUCING SOME LIGHT PRECIPITATION. THE ECMWF...DGEX...AND
GEM ARE ALL 12 TO 24 HOURS SLOWER COMPARED TO THE GFS...SHOWING
THE COLD AIR AND PRECIPITATION PUSHING INTO THE AREA LATER TUESDAY
NIGHT AND INTO EARLY WEDNESDAY. THE ECMWF SHOWS A CLOSED UPPER
LEVEL LOW FORMING NEAR THE ARIZONA/NEW MEXICO BORDER AS SPLIT FLOW
DEVELOPS. INCREASED POP LATE TUESDAY THROUGH
WEDNESDAY...ESPECIALLY ON WEDNESDAY WITH MOST MODELS AND CONSENSUS
SHOWING A HIGHER CHANCE FOR PRECIPITATION DUE TO POSSIBLE
CONVECTIVE RAIN/SNOW SHOWER ACTIVITY DURING THE AFTERNOON. STORM
SYSTEM DOES NOT APPEAR TO BE A BIG SNOW PRODUCER...WITH GENERALLY
LIGHT SNOW ACCUMULATIONS ACROSS MOST AREAS...TO PERHAPS MODERATE
SNOW ACCUMULATIONS IN THE MOUNTAINS. TEMPERATURES WILL LOWER BACK
TO NORMAL OR SLIGHTLY BELOW NORMAL FOR WEDNESDAY AND
THURSDAY...AND POSSIBLY TUESDAY DEPENDING ON THE TIMING OF THE
FRONT...WITH HIGHS IN THE 30S AND 40S. TEMPERATURES WILL GRADUALLY
INCREASE LATER IN THE WEEK AS AN UPPER LEVEL RIDGE MOVES OVER THE
ROCKIES. WILL HAVE TO MONITOR THE TRACK OF THE POSSIBLE UPPER
LEVEL LOW NEAR THE FOUR CORNERS REGION IF SPLIT FLOW
DEVELOPS...OTHERWISE DRY CONDITIONS ARE EXPECTED ON FRIDAY ACROSS
MOST OF THE FORECAST AREA.

FIRE WEATHER...NO CONCERNS SEEN THROUGH THE WEEKEND OTHER THAN
THE STRONG WINDS EXPECTED SATURDAY AND SATURDAY NIGHT. SOME GUSTS
IN EXCESS OF 50 MPH ARE POSSIBLE ESPECIALLY AROUND THE MOUNTAINS.
OTHERWISE A WARMING TREND WILL ENSUE SATURDAY AND CONTINUE THROUGH
MONDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 2 AM SATURDAY TO 5 AM SUNDAY FOR WYZ110-
     WYZ116.
     HIGH WIND WARNING FROM 9 AM SATURDAY TO 5 AM SUNDAY FOR WYZ104-
     WYZ105-WYZ106-WYZ109-WYZ115-WYZ117-WYZ118.
NE...WIND ADVISORY FROM 9 AM SATURDAY TO 10 PM SATURDAY FOR NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Mar 2, 9:43 PM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
943 PM MST FRI MAR 2 2012

NEZ002-003-019>021-054-055-095-096-040445-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
943 PM MST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO NORTHWEST WINDS WILL INCREASE SATURDAY MORNING...BECOMING
QUITE STRONG BY LATE MORNING. SUSTAINED WINDS OF 30 TO 35 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED ACROSS MUCH OF THE NEBRASKA PANHANDLE
THROUGH THE AFTERNOON HOURS INTO SATURDAY EVENING. A WIND ADVISORY
HAS BEEN POSTED FOR THE PANHANDLE FROM 9 AM SATURDAY THROUGH 10 PM
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101>119-040445-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
943 PM MST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WINDS ARE EXPECTED TO INCREASE TONIGHT WITH SOME GUSTS IN EXCESS OF
60 MPH. A HIGH WIND WARNING IS IN EFFECT BEGINNING LATE TONIGHT
DUE TO THESE EXPECTED WINDS FOR THE ARLINGTON AND SOUTHERN LARAMIE
RANGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL BECOME MORE
WIDESPREAD DURING THE DAY SATURDAY AND ARE EXPECTED TO CONTINUE
INTO SATURDAY NIGHT WITH SOME GUSTS IN EXCESS OF 60 MPH IN SOME
SPOTS. THIS INCLUDES CHEYENNE...LARAMIE AND RAWLINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Laramie Valley

When
March 2, 11:56 PM MST to March 3, 1:01 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT site at Quealy Dome measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 03/0031.

High Wind, North Snowy Range Foothills

When
March 3, 9:16 AM MST to March 4, 8:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 03/2121.

High Wind, Shirley Basin

When
March 3, 9:16 AM MST to March 4, 8:51 AM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 03/2121.

High Wind, South Laramie Range Foothills

When
March 3, 10:07 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A spotter 18 miles west-northwest of Cheyenne reported a peak gust of 66 mph.

High Wind, South Laramie Range Foothills

When
March 3, 10:30 AM MST to March 4, 8:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured sustained winds of 40 mph or greater, with a peak gust of 88 mph at 03/2230.

High Wind, South Laramie Range

When
March 3, 11:47 AM MST to March 4, 7:17 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 03/1237.

High Wind, North Snowy Range Foothills

When
March 3, 2:16 PM MST to March 4, 3:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Elk Mountain measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 03/1416.

High Wind, South Laramie Range

When
March 3, 2:45 PM MST to March 4, 4:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Lynch measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 04/0130.

High Wind, Central Carbon County

When
March 3, 3:26 PM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT site at Walcott Junction measured a peak gust of 58 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 3, 3:50 PM MST to 10:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS site near Muddy Gap measured gusts of 58 mph or greater, with a peak gust of 62 mph at 03/1750.

High Wind, South Laramie Range Foothills

When
March 3, 4:21 PM MST to March 4, 2:51 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Wyoming Hill measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 03/2311.

High Wind, South Laramie Range Foothills

When
March 3, 4:45 PM MST to 5:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Whitaker measured peak wind gusts of 60 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
March 3, 5:20 PM MST to March 4, 6:45 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 66 mph at 03/1720.

High Wind, North Snowy Range Foothills

When
March 3, 6:55 PM MST to March 4, 10:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Wagonhound by Arlington measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 03/2345.

High Wind, Laramie Valley

When
March 3, 7:01 PM MST to March 4, 4:11 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT site at Quealy Dome measured sustained winds of 40 mph or greater, with a peak gust of 78 mph at 04/0101.

High Wind, Central Laramie County

When
March 3, 8:45 PM MST
Where
Central Laramie County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A NWS employee ten miles north of Cheyenne estimated a peak gust of 60 mph.

High Wind, Laramie Valley

When
March 3, 10:31 PM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT site at Herrick Lane measured a peak gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359908, 359894, 359905, 359903, 359902, 359899, 359895, 359898, 359906, 359904, 359900, 359901, 359893, 359897, 359909, 359910, 359907.